Statins have been associated with immune-mediated necrotizing myopathy. - GreenMedInfo Summary
Immune-mediated necrotizing myopathy associated with statins.
Muscle Nerve. 2010 Feb;41(2):185-90. PMID: 19813188
Brigham and Women's Hospital, Harvard Medical School, Boston, Massachusetts, USA. email@example.com
We report patients from two neuromuscular centers who were evaluated between the years 2000 and 2008 and met the following criteria: (1) proximal muscle weakness occurring during or after treatment with statins; (2) elevated serum creatine kinase (CK); (3) persistence of weakness and elevated CK despite discontinuation of the statin; (4) improvement with immunosuppressive agents; and (5) muscle biopsy showing necrotizing myopathy without significant inflammation. Twenty-five patients fulfilled our inclusion criteria. Twenty-four patients required multiple immunosuppressive agents. Fifteen patients relapsed after being tapered off immunosuppressive therapy. Exposure to statins prior to onset was significantly higher in patients with necrotizing myopathy (82%) as compared to those with dermatomyositis (18%), polymyositis (24%), and inclusion-body myositis (38%) seen in the same time period. The lack of improvement following discontinuation of statins, the need for immunosuppressive therapy, and frequent relapse when treatment was tapered suggest an immune-mediated etiology for this rare, statin-associated necrotizing myopathy.